Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Wichita, KS

March 24, 2020Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 2020, 1:53 AM CDT for Kingman County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2020, 1:53 AM CDT (06:53 UTC)
Expired
Mar 24, 2020, 2:25 AM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Kingman County, KS

The radar

The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 2:13 AM CDTHAIL 1Zenda, KSDELAYED REPORT AND TIME ESTIMATED FROM RADAR
Mar 24, 2:20 AM CDTHAIL 0.5Sw Spivey, KSLOTS OF HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 11:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KICT 240653
SVRICT
KSC095-240800-
/O.NEW.KICT.SV.W.0006.200324T0653Z-200324T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
153 AM CDT Tue Mar 24 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Kingman County in south central Kansas...

* Until 300 AM CDT.

* At 153 AM CDT, a severe thunderstorm was located near Isabel,
  moving east at 40 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Norwich, Nashville, Willowdale, Zenda, Spivey, Cleveland and Rago. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3739 9846 3752 9847 3759 9781 3739 9781
TIME...MOT...LOC 0653Z 262DEG 36KT 3745 9849 

HAIL...1.25IN
WIND...<50MPH
 
$$

Martin
2 follow-up statements
730 
WWUS53 KICT 240710
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
210 AM CDT Tue Mar 24 2020

KSC095-240800-
/O.CON.KICT.SV.W.0006.000000T0000Z-200324T0800Z/
Kingman KS-
210 AM CDT Tue Mar 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHERN KINGMAN COUNTY...

At 210 AM CDT, a severe thunderstorm was located 7 miles east of
Nashville, or 14 miles north of Attica, moving east at 40 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Norwich, Willowdale, Zenda, Spivey, Cleveland and Rago. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3739 9837 3753 9835 3759 9781 3739 9781
TIME...MOT...LOC 0710Z 267DEG 35KT 3744 9829 

HAIL...1.25IN
WIND...<50MPH
 
$$

Martin
364 
WWUS53 KICT 240725
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
225 AM CDT Tue Mar 24 2020

KSC095-240735-
/O.CAN.KICT.SV.W.0006.000000T0000Z-200324T0800Z/
Kingman KS-
225 AM CDT Tue Mar 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KINGMAN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Kansas.

LAT...LON 3739 9837 3753 9835 3759 9781 3739 9781
TIME...MOT...LOC 0724Z 262DEG 36KT 3746 9810 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 11:11 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 23, 11:11 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1111 PM CDT Mon Mar 23 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM CDT Mon Mar 23 2020

Water vapor imagery shows shortwave energy approaching the Desert
Southwest region with a broad area of return flow over the Plains.
Warm front is currently situated just south of the Red River.

Shortwave is expected to continue tracking east tonight and will
be approaching the OK/TX Panhandle by around 06z. In response to
this wave, 850-700mb moisture transport will quickly ramp up after
00z over western KS and will shift over south central KS by
06-09z. Elevated instability will also increase after dark with
RAP/NAM forecasting around 1000-1500J/kg of CAPE above 850mb. Mid
level lapse rates look to be fairly impressive with 700-500mb
rates in the 8-9c/km range, with the higher values over southern
portions of the forecast area. Definitely won't be lacking shear
tonight with 1-6km bulk shear values around 50kts.

So not much has changed since last forecast package with storms
expected to be moving into western flank of forecast area around
midnight with this activity quickly shifting southeast into the
pre-down hours Tue. Hail still looks like the main threat with
severe hail a good bet. Previous forecaster mentioned golf ball
hail possible with the more intense storms and this continues to
look reasonable. By 12z Tue, what is left of the overnight storms
should be exiting southeast KS.

Upper pattern is expected to remain zonal even behind this impulse
which will allow above normal temps to overspread the area Tue.
Warm-up will continue into Wed as return flow increases ahead of
our next shortwave which will be coming onshore Wed night.

.LONG TERM...(Thursday through Monday)
Issued at 320 PM CDT Mon Mar 23 2020

By 12z Thu, another shortwave trough will be coming onshore over
southern CA with a cold front extending across northern MO into
northern KS. Will introduce pops back into the forecast Thu night
as mid level theta-e advection increases with the cold front
across southeast KS also being a possible focus for convection.
After the Thu time frame some significant differences start to
show up in the medium range models. The ECMWF lifts the shortwave
out slightly faster and further north compared to the GFS. The
ECMWF would bring decent snow chances to eastern Nebraska into
northern KS. Meanwhile, the GFS leaves it as more of an open wave
and would result in decent rain/snow chances for Fri night into
Sat morning. Confidence is high in cooler temps for Fri into Sat
behind the departing shortwave.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1112 PM CDT Mon Mar 23 2020

Scattered to numerous showers and thunderstorms will continue to
develop and move east-southeastward across much of the area
overnight, lingering into mid-morning across southeast Kansas.
Severe storms with primarily a hail risk is the main concern
across southern Kansas. Otherwise, IFR cigs will develop over most
of the area into Tuesday morning before improving to higher end
MVFR or VFR during Tuesday afternoon. Lower vsbys in heavy rain
and some transient fog to IFR category can also be expected,
though relatively brief. Easterly surface winds will back around
to the north-northeast as the surface low moves eastward across
northern Oklahoma.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  64  45  73 /  90  10   0   0
Hutchinson      46  65  44  73 /  90  10   0   0
Newton          47  63  43  71 /  90  20   0   0
ElDorado        48  63  44  72 /  90  20   0   0
Winfield-KWLD   51  66  45  75 /  90  20   0   0
Russell         43  64  43  74 /  80  10   0   0
Great Bend      44  65  44  75 /  80  10   0   0
Salina          46  61  44  73 /  80  20   0   0
McPherson       46  63  43  71 /  90  10   0   0
Coffeyville     53  65  43  73 /  90  40   0   0
Chanute         49  62  43  71 /  90  50   0   0
Iola            49  61  42  71 /  80  50   0   0
Parsons-KPPF    51  64  43  72 /  90  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
Hazardous weather outlook, Mar 23, 4:06 PM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
406 PM CDT Mon Mar 23 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241800-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
406 PM CDT Mon Mar 23 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms are likely for late tonight with the primary hazard
being large damaging hail, mainly affecting locations south of a
Great Bend to McPherson, to Cottonwood Falls line. The strongest
storms will be capable of producing dime to golf ball sized hail,
and 45 to 55 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms could linger into the early morning hours across
southeast Kansas Tuesday morning.

Thunderstorms are possible again for Thursday night through Friday
night across parts of south central and southeast Kansas. There is
some uncertainty with timing and track of this weather system,
however a few strong storms could be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 24, 1:12 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
112 AM CDT Tue Mar 24 2020

KSZ067-240700-
Reno KS-
112 AM CDT Tue Mar 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...

* Until 200 AM CDT.

* At 111 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northeast of Pretty
  Prairie...moving northeast at 30 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Haven, Yoder and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Kansas.

LAT...LON 3808 9770 3778 9770 3780 9807 3792 9810
TIME...MOT...LOC 0612Z 245DEG 28KT 3786 9797

Martin
Special weather statement, Mar 24, 1:44 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
144 AM CDT Tue Mar 24 2020

KSZ082-240745-
Kingman KS-
144 AM CDT Tue Mar 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Kingman County in south central Kansas...

* Until 245 AM CDT.

* At 142 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Isabel...moving east at 40 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Kingman, Nashville, Willowdale, Zenda, Spivey, Cleveland, Rago and
  Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Kansas.

LAT...LON 3739 9846 3757 9847 3761 9846 3773 9812
      3773 9807 3739 9805
TIME...MOT...LOC 0643Z 257DEG 35KT 3743 9861

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 1:12 AM CDTSpecial Weather StatementICTReno48 min
Mar 24, 1:44 AM CDTSpecial Weather StatementICTKingman61 min
Mar 24, 2:16 AM CDTSpecial Weather StatementICTSedgwick59 min
Mar 24, 2:30 AM CDTSpecial Weather StatementICTKingman30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.